Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 5, 2004, 1:35 PM MDT for Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 1:35 PM MDT (19:35 UTC)
- Expired
- Jul 5, 2004, 2:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 2466 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 051935 SVRBOU COC123-052030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 134 PM MDT MON JUL 5 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO * UNTIL 230 PM MDT * AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HEREFORD...OR ABOUT 25 MILES SOUTHEAST OF CHEYENNE...MOVING EAST AT 40 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...GROVER... HEREFORD AND PAWNEE BUTTES. LARGE HAIL AND GUSTY WINDS TO 70 MPH IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4101 10442 4076 10446 4069 10359 4100 10359 $$ SWE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 AM MDT, 10 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 3:15 AM MDT, 10 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 AM MDT MON JUL 5 2004 .SHORT TERM...MAIN FEATURE IN THIS PERIOD IS THE WAVE PASSING FROM YELLOWSTONE AREA TOWARD THE ESE. IT LOOKS LIKE WE WILL BE UNDER DOWNWARD QG FORCING THROUGHOUT...AS THERE IS A RIBBON OF LIFT DROPPING SOUTH OF US NOW AND THE NEXT BATCH STAYS NORTH OF US. CURRENT CLOUD PATTERNS SEEM TO SUPPORT THIS IDEA. LOW LEVEL DETAILS ARE RATHER OBSCURE AT THIS POINT. THERE WILL BE A COLD FRONT WITH THE WAVE PASSING BY...PROBABLY ACCENTUATED BY OUTFLOW FROM AFTERNOON STORMS IN WYOMING. ETA HINTING AT AN AFTERNOON FRONTAL PASSAGE...BUT IT THINK IT WILL TAKE THE STORMS UPSTREAM SO PERHAPS MORE LIKE LATE AFTERNOON. WIND FIELD AHEAD OF THE FRONT IS DEBATABLE...MODELS KEEP A BLAND W-SW BUT THERE ARE ALREADY HINTS OF IT TURNING MORE SLY. WE WILL BE FAIRLY DRY AHEAD OF THE FRONT...BUT SLY WINDS WOULD HELP GET SOME CONVERGENCE ON THE FRONT AND MAYBE BRING BACK SOME MOISTURE IN THE EAST. IT MAY BE TOO DRY TO GET MUCH CONVECTION ON THE FRONT NEAR THE MOUNTAINS...BETTER BET ON THE PLAINS WHERE CAPES WILL AGAIN BE IN THE 1000-2000 J/KG RANGE. ONCE THE WINDS TURN MORE NELY THERE MAY BE A WINDOW WHERE THE UPSLOPE CAN PRODUCE STORMS ALONG THE FOOTHILLS BEFORE THE AIR IS TOO COOL. LATE NIGHT SHOWERS ARE LOOKING DOUBTFUL AS UPPER LEVEL SUPPORT MAY NOT EXIST. ONE MORE THING...IF WE DO GET ONE WELL DEFINED LINE OF STORMS COMING OUT OF WYOMING IN THE LATE AFTERNOON...SHEAR INCREASES SUBSTANTIALLY BY THEN AND WOULD SUPPORT SUPERCELLS WITH GOOD HAIL POTENTIAL. THESE COULD COME ACROSS THE NE CORNER OF CO. NOT SURE THE TIMING WILL WORK OUT FOR THIS AS AN EARLIER WIND SHIFT COULD REDUCE THE INSTABILITY AND LOW LEVEL CONVERGENCE. .LONG TERM DISCUSSION...SEE NO REASON TO MAKE ANY BIG CHANGES TO THE LONG TERM PORTIONS OF THE FORECAST PACKAGE. MODELS CONTINUE SHOWING A COLD FRONT MOVING OVER EASTERN COLORADO LATER TONIGHT WITH COOLER AND STABLE CONDITIONS THROUGH TUESDAY. AGREE WITH PREVIOUS FORECASTER THAT AIRMASS ON THE PLAINS MAY DE-STABILIZE LATE TUESDAY AFTERNOON...SO NEED TO HANG ON TO VARYING CHANCES OF THUNDERSTORMS ACROSS THE FORECAST AREA. SOME DRYING AND A FAIR AMOUNT WARMING LOOK TO BE IN STORE FOR COLORADO ON THURSDAY AND FRIDAY AS THE UPPER LEVEL RIDGE AXIS BUILDS OVER THE STATE. THIS MAY BRING ENOUGH SUBSIDENCE TO CAP ANY CONVECTION...BUT THERE MAY ALSO BE A FAIR AMOUNT OF LOW AND MID LEVEL MOISTURE LINGERING IN THE VICINITY. THIS JUST MAY HELP TO MAKE THE THUNDERSTORMS THAT DO DEVELOP ALL THE MORE STRONGER...SO WILL KEEP 10-20 PERCENT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE FORECAST WHILE HIGH TEMPERATURES CLIMB TO NEAR 90 ON THE PLAINS. FOR THE END OF THE WEEK...THE RIDGE AXIS SLIDES EASTWARD AND COLORADO COMES UNDER INCREASING SOUTHWESTERLY FLOW ALOFT. IT IS WAY TOO EARLY TO TELL IF IT WILL BE DRY SOUTHWESTERLY FLOW...OR IF IT WILL BE A PATTERN THAT TAPS INTO GULF MOISTURE AND BRINGS AN ACTIVE SET UP FOR PLAINS THUNDERSTORMS. CLIMATALOGY PROBABLY LEANS TOWARDS THE LATTER. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && GIMMESTAD/DANKERS
Hazardous weather outlook, Jul 5, 11:16 AM MDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1116 AM MDT MON JUL 05 2004 COZ030>051-061200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1116 AM MDT MON JUL 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE FRONT RANGE AND THE PLAINS. A COLD FRONT WILL RACE THROUGH THE AREA TOWARD EVENING WHICH COULD PROVIDE THE FOCUS FOR CONVECTION TOWARD SUNSET. AT THIS TIME...IT APPEARS THE FAR NORTHEASTERN CORNER OF THE STATE HAS THE BEST CHANCE FOR THUNDERSTORMS. A FEW STORMS COULD BE SEVERE NEAR THE NEBRASKA BORDER THIS EVENING AS LOW LEVEL SHEAR WILL BE BEST IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL TODAY ALONG WITH STRONG WINDS. THE THUNDERSTORM ACTIVITY WILL DIE OFF AN HOUR OR TWO AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRIER AND WARMER CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EXPECTED EACH DAY. THE CHANCE FOR THUNDERSTORMS MAY INCREASE THIS WEEKEND WITH SUBTROPICAL MOISTURE COMING UP FROM THE DESERT SOUTHWEST AND GULF OF MEXICO. HOWEVER...AT THIS TIME CONFIDENCE IN THIS RETURN TO WETTER CONDITIONS REMAINS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:01 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 29 min |
| Jul 5, 2:35 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 40 min |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.